Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



An infinite-dimensional Hamiltonian system on projective Hilbert space

Author: Anthony M. Bloch
Journal: Trans. Amer. Math. Soc. 302 (1987), 787-796
MSC: Primary 58F05; Secondary 58F07, 70H05, 81C99
MathSciNet review: 891647
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider here the explicit integration of a Hamiltonian system on infinite-dimensional complex projective space. The Hamiltonian, which is the restriction of a linear functional to this projective space, arises in the problem of line fitting in complex Hilbert space (or, equivalently, the problem of functional approximation) or as the expectation value of a model quantum mechanical system. We formulate the system here as a Lax system with parameter, showing how this leads to an infinite set of conserved integrals associated with the problem and to an explicit formulation of the flow in action-angle form via an extension of some work of J. Moser. In addition, we find the algebraic curve naturally associated with the system.

References [Enhancements On Off] (What's this?)

  • [1] R. A. Abraham and J. E. Marsden, Foundations of mechanics, Benjamin/Cummings, 1978.
  • [2] M. Adler and P. van Moerbeke, Completely integrable systems, Euclidean Lie algebras and curves, Adv. in Math. 38 (1980), 318-379. MR 597730 (83m:58042)
  • [3] V. I. Arnold, Mathematical methods of classical mechanics, Springer-Verlag, 1978. MR 0690288 (57:14033b)
  • [4] A. M. Bloch, A completely integrable Hamiltonian system associated with line fitting in complex vector spaces, Bull. Amer. Math. Soc. 12 (1985), 250-254. MR 776479 (86i:58061)
  • [5] -, Completely integrable Hamiltonian systems and total least squares estimation, Ph. D. Thesis, Harvard Univ., 1985.
  • [6] -, Estimation, principal components and Hamiltonian systems, Systems Control Lett. 6 (1985), 1-15. MR 801020 (86k:93040)
  • [7] -, Total least squares estimation in infinite dimensions and completely integrable Hamiltonian systems, Proc. 7th Internat. Conf. on the Mathematical Theory of Networks and Systems, Stockholm, 1985 (to appear).
  • [8] -, An infinite-dimensional classical integrable system and the Heisenberg and Schroedinger representations, Phys. Lett. 116A (1986), 353-355. MR 850214 (87k:58110)
  • [9] A. M. Bloch and C. I. Byrnes, An infinite-dimensional variational problem arising in estimation theory, Algebraic and Geometric Methods in Nonlinear Control Theory (M. Fliess and M. Hazewinkel, Eds.), Reidel, 1986. MR 862339 (88a:58035)
  • [10] C. I. Byrnes and J. C. Willems, Least squares estimation, linear programming and momentum, preprint.
  • [11] P. A. Griffiths, Linearizing flows and a cohomological interpretation of the Lax equation, preprint. MR 815768 (87c:58048)
  • [12] T. Kato, Perturbation theory for linear operators, Springer-Verlag, 1966. MR 0203473 (34:3324)
  • [13] D. G. Kendall, Multivariate analysis, Macmillan, 1975.
  • [14] P. de la Harpe, Classical Banach-Lie algebras and Banach-Lie groups of operators in Hilbert space, Lecture Notes in Math., vol. 285, Springer-Verlag, 1972. MR 0476820 (57:16372)
  • [15] B. Maissen, Lie-Gruppen mit Banachräumen als Parameterraume, Acta Math. 108 (1962), 229-270. MR 0142693 (26:262)
  • [16] H. P. McKean, Integrable systems and algebraic curves, Lecture Notes in Math., vol. 755, Springer-Verlag, 1978, pp. 83-200. MR 564904 (81g:58017)
  • [17] A. S. Mischenko and A. T. Fomenko, Integrability of Euler equations on semisimple Lie algebras, Select. Math. Soviet. 2 (1982), 207-292.
  • [18] J. Moser, The geometry of quadrics and spectral theory, Proceedings of the Chern Symposium 1979, Springer-Verlag, 1980. MR 609560 (82j:58064)
  • [19] D. Mumford, Tata lectures on theta. II, Birkhäuser, 1984. MR 742776 (86b:14017)
  • [20] T. Ratiu, The motion of the free $ n$-dimensional rigid body, Indiana Univ. Math. J. 29 (1980), 609-629. MR 578210 (81h:58032)
  • [21] S. Watanabe, Karhunen-Loève expansion and factor analysis, theoretical remarks and applications, Transactions of the 4th Prague Conference on Information Theory, Publ. House Czechoslovak Acad. Sci., Prague, 1965. MR 0234768 (38:3084)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F05, 58F07, 70H05, 81C99

Retrieve articles in all journals with MSC: 58F05, 58F07, 70H05, 81C99

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society